Hail, Rolette
- When
- June 24, 10:55 PM CST to 11:15 PM CST
- Where
- Rolette County, 12 mi N of Dunseith
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 48.993, -100.050
Occurred at the International Peace Gardens.
In the late evening of Sunday June 24th, Severe Thunderstorm Watch 449 was issued in anticipation of severe thunderstorms developing across western and central North Dakota. Numerous severe thunderstorm warnings, several tornado warnings, and several flash flood warnings were issued during the late evening of the 24th and early morning of the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the late evening of Sunday June 24th, Severe Thunderstorm Watch 449 was issued in anticipation of severe thunderstorms developing across western and central North Dakota. Numerous severe thunderstorm warnings, several tornado warnings, and several flash flood warnings were issued during the late evening of the 24th and early morning of the 25th. Several reports of large hail and two reports of severe thunderstorm wind gusts were received during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 2:09 PM CST, 8 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 309 PM CDT SUN JUN 24 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... FORECAST CONCERN TODAY IS THE THUNDERSTORM THREAT TONIGHT ACROSS THE FORECAST AREA. THE SURFACE COLD FRONT EXTENDS FROM NEAR WINNIPEG TO DEVILS LAKE TO BISMARCK TO LEMMON. BOTH THE GFS AND NAM INDICATE THAT THE CAP ALONG THE FRONT WILL DISSIPATE BY 00Z BUT A SPECIAL 19Z SOUNDING SHOWS A STRONG CAP. THERE IS PLENTY OF INSTABILITY WITH A CAPE IN EXCESS OF 3000 J/KG ON THE SOUNDING. THE SOUNDING AND BISMARCK RADAR VAD WINDS ARE BEGINNING SHOW INCREASING SOUTHERLY WINDS AT THE LOW LEVELS...WITH BOTH THE GFS AND NAM INDICATING A RETURN OF THE LOW LEVEL JET THIS EVENING. IF THUNDERSTORMS DONT INITIATE BEFORE 00Z...THEN WITH THE STRENGTHENING JET...THEY WILL BY 06Z. SEVERE THUNDERSTORMS ARE LIKELY. THE GFS K INDEX IS 35+ WHICH INDICATES HEAVY RAIN POTENTIAL...AND WILL ADD HEAVY RAIN TO FORECAST. WITH THE MODELS INDICATING THE STORM MOTION TO THE EAST DOESNT APPEAR THAT TRAINING WILL OCCUR...BUT WILL BEAR WATCHING. AS THIS IS A SLOW MOVING SYSTEM...POTENTIAL FOR TSTMS WILL CONTINUE THROUGH MONDAY THEN END TUESDAY AS AN UPPER LEVEL LOW MOVES ACROSS SOUTHERN CANADA KICKING OUT THE SURFACE LOW AND SWINGING HIGH PRESSURE INTO THE AREA FROM MONTANA. THE UPPER LEVEL LOW WILL MOVE EAST TUESDAY NIGHT AND WEDNESDAY...FOLLOWED BY YET ANOTHER UPPER LEVEL RIDGE ON WEDNESDAY. SO SEE LITTLE CHANCE OF PRECIP TUESDAY OR WEDNESDAY. MONDAY SHOULD BE ANOTHER WARM DAY...BUT MUCH COOLER TEMPERATURES EXPECTED ON TUESDAY AND WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... WE HAVE ABOVE AVERAGE CONFIDENCE IN THE LONG TERM WITH NOTABLE STABILITY IN OPERATIONAL MODEL RUNS...MINUS THE NORMAL UNDULATIONS IN SPECIFIC S/W DETAILS. PLUS...IT IS HARD TO IGNORE THE FACT THAT THE TROUGH-RIDGE-TROUGH SYNOPTIC PATTERN THAT MODEL SOLUTIONS ARE BANKING ON LOOKS STRIKINGLY SIMILAR TO THE PRESENT ONE. THUS MID LVL HEIGHTS WILL BEGIN RISING AND WAA WILL RAMP UP ON SLY FLOW WITH CLIMBING 850MB TEMPS TO FOLLOW INTO THE WEEKEND. THE 12Z GFS DID ARRIVE WARMER THAN ITS PREDECESSORS AND THE 00Z ECWMF...BUT IT IS NOT OUT OF LINE CONSIDERING THE EXPECTED RIDGING. OF COURSE...SOIL MOISTURE WILL LIKELY HOLD BACK HIGHS A BIT ANYWAY. THERE WILL BE NO SHORTAGE OF LOW LVL MOISTURE EITHER...SO THE CHANCE OF THUNDER WILL BE ON THE MIND AS THE UPPER RIDGE BEGINS SLIDING EASTWARD AND/OR FLATTENING A BIT. MUCH LIKE THE PRESENT SITUATION THOUGH MID LVL CAPPING AND MERE GRAZES BY STRONGER JET ENERGY COULD MAKE FOR A LESS THAN CLEAR-CUT CONVECTIVE FCST. IT IS FOR THIS REASON THAT OUR FCST DATABASE IS DRY SAVE FOR SUN AND SUN NIGHT...WHEN THE DETERMINISTIC SOLUTIONS ARE IN A BIT BETTER AGREEMENT ON SOME FORM OF S/W PASSAGE. && .AVIATION... WE FEEL THAT AN INVERSION ALOFT WILL KEEP TSRA ACTIVITY ISOLATED IN THE 21-01Z PERIOD...IF IT OCCURS AT ALL. THE GREATER THREAT WILL LIKELY BE A COMPLEX OF STORMS RACING NORTHEAST INTO WESTERN ND BY EVE AND INTO THE CENTRAL PART OF THE STATE AROUND MIDNIGHT. OTHER STORMS COULD FORM OUT AHEAD OF THIS ACTIVITY AFTER 01Z...AS WELL. THESE STORMS COULD HAVE SIZABLE AVIATION IMPACTS WITH POTENTIAL FOR SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL AND/OR SFC WIND GUSTS 50KTS OR GREATER...IN ADDITION TO LOCAL IFR CIGS AND VIS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 505 AM CDT SUN JUN 24 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-251015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH- 505 AM CDT SUN JUN 24 2007 /405 AM MDT SUN JUN 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EARLY THIS EVENING. AT THIS TIME THE THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG AND NORTH OF A WARM FRONT EXTENDING FROM SOUTHWEST NORTH DAKOTA...EAST TO BISMARCK AND JAMESTOWN. LOW LEVEL WIND SHEAR ALONG THE WARM FRONT WILL INCREASE THE POSSIBILITY OF TORNADIC THUNDERSTORMS...AS WELL AS THE THREAT FOR LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. SEVERE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE WIDESPREAD THROUGHOUT THE EVENING AND OVERNIGHT HOURS...WITH THE BEST CHANCE OF SEVERE WEATHER OVER THE NORTHERN TWO THIRDS OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS IN STORE FOR MONDAY AND MONDAY NIGHT AS THE LOW PRESSURE SYSTEM SLIDES ACROSS THE REGION. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED FOR MONDAY AND MONDAY NIGHT. NDZ051-251015- DICKEY- 505 AM CDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS PORTIONS OF WEST AND CENTRAL NORTH DAKOTA...WITH MOST ACTIVITY NORTH AND WEST OF DICKEY COUNTY DURING THE DAY. BY TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BUT WITH THE BEST CHANCE OF SEVERE WEATHER OVER THE NORTHERN TWO THIRDS OF NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS IN STORE FOR MONDAY AND MONDAY NIGHT AS A LOW PRESSURE SYSTEM SLIDES ACROSS THE NORTHERN PLAINS. SOME THUNDERSTORMS MAY BE SEVERE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY AND MONDAY NIGHT.
The national radar mosaic for the moment the first event began.
7 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Occurred at the International Peace Gardens.
Occurred at the International Peace Gardens.
Significant damage at the International Peace Gardens. Extensive damage to flowers. Water was nearly a foot deep in the gift shop, the interpretive center, and the administration building. One side of a basement wall on one building collapsed. Water on the grounds and over roads was up to 3 feet deep. Total rain was 4.1 inches, of which 3.1 inches occurred in less than a one hour period.
No damage was reported.
Several small tree branches broken. Newspaper article showed one larger branch snapped off at the tree trunk and landed on a camper trailer parked under the tree. The roof of the camper was dented. Accompanied by penny size hail.
Storm was accompanied by high wind. No hail damage was reported.
Shingles were blown off roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45962, 45963, 45964, 39022, 39030, 39024, 39025, 39032, 39026, 39028.